Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 221, NWS Dodge City, KS

July 28, 2000Lane County, Ness County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 28, 2000, 6:26 PM CDT for Lane County, Ness County, Kansas. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 28, 2000, 6:26 PM CDT (23:26 UTC)
Expired
Jul 28, 2000, 7:15 PM CDT
In force
49 min
Issued by
NWS Dodge City, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Lane County, KS, Ness County, KS

The radar

The Dodge City radar (KDDC), 79 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 6:32 PM CDTHail 1Beeler, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.4 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2000-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 494 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2000-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 306 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
494 J/kg
Mixed-layer CIN
-299 J/kg
Mixed-layer LCL
1240 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
306 m²/s²
0-3 km storm-relative helicity
576 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

537 
WUUS53 KDDC 282327
SVRDDC
KSC101-135-290015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
626 PM CDT FRI JUL 28 2000

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LANE COUNTY IN WEST CENTRAL KANSAS
  WESTERN NESS COUNTY IN WEST CENTRAL KANSAS

* UNTIL 715 PM CDT

* AT 626 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 5 MILES NORTH OF BEELER...OR ABOUT 14 MILES EAST OF
  DIGHTON...MOVING SOUTH AT 35 MPH.

* SOME LOCATIONS AFFECTED
  RURAL RESIDENTS OF EASTERN LANE COUNTY
  RURAL RESIDENTS OF WESTERN NESS COUNTY 

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF PENNIES
  WINDS UP TO 60 MILES PER HOUR



LAT...LON 3858 10004 3857 10031 3828 10031 3828 9993

01

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:09 PM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, Jul 28, 3:09 PM CDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
309 PM CDT FRI JUL 28 2000

FORECAST CHALLENGES ARE PRECIPITATION CHANCES TONIGHT AND EARLY
SATURDAY AND TEMPS ALL PERIODS.

12Z UPPER AIR MAPS SHOWED DOMINANT HIGH OVER ARIZONA WITH LOW
STACKED OVER LAKE MICHIGAN. BEST HEIGHT FALLS IN THE VICINITY WERE
AT OMA WITH 40 M AT 7H AND 5H. 8H TROF WAS EXTENDING WEST FROM GREAT
LAKES LOW ACROSS KANSAS WITH BEST MOISTURE (14 C DEW POINTS) ACROSS
CENTRAL KANSAS. 18Z SFC MAP SHOWED BOUNDARY/FRONT FROM STJ SOUTHWEST
TO LBL WITH 70 F DEW POINTS OVER MUCH OF EASTERN KANSAS. WATER VAPOR
LOOP SHOWING STRONG VORT MAX HEADING SOUTH OUT OF THE NEBRASKA
PANHANDLE WITH OTHER VORT MAXES MOVING EAST INTO WESTERN WYOMING AND
CENTRAL COLORADO WHERE MOUNTAIN CONVECTION WAS UNDERWAY BY 17Z.

OF MOST CONCERN AT THIS TIME IS THE WESTERN NEBRASKA VORT MAX.
SCATTERED CU HAVE DEVELOPED OVER THE SOUTHEASTERN CWA SHOWING
MOISTURE WAITING FOR A DECENT LIFTING MECHANISM. BEST INSTABILITY
(CAPES AROUND 3000 J/KG) LOOKS TO BE IN PLACE OVER THE SOUTHEASTERN
CWA WHERE BOUNDARY HAS YET TO MOVE THROUGH. HARD TO RULE OUT POPS
ANYWHERE THOUGH WITH UPPER 60S DEWPOINTS THROUGHOUT THE CWA. IN
TERMS OF FLASH FLOOD POTENTIAL, WITH RELATIVELY HIGH PWS, BRIEF
HEAVY RAINFALL IS LIKELY TO OCCUR WITH ANY STORMS THAT FORM, BUT
WITH STEERING FLOW AT OR ABOVE 20KTS AND FF GUIDANCE VALUES AROUND
2.5 INCHES IN THE SOUTHEAST, WILL NOT ISSUE WATCH. GUIDANCE LOWS
SEEM REASONABLE.

BOUNDARY AND THE BULK OF THE CONVECTION SHOULD BE WELL SOUTH
OF THE CWA BY MORNING. CANT QUITE RULE OUT RESIDUAL SHOWERS IN THE
SOUTHEAST, ESPECIALLY IF WYOMING VORT MAY PASSES OVER AROUND THIS
TIME AND WILL KEEP SMALL POPS INTACT HERE. WITH UPPER RIDGE BUILDING
WEST AND NORTH AND LOW SINKING SOUTH, WEAK CAA DEVELOPS THROUGH THE
LOWER TROPOSPHERE WITH NORTH NORTHEAST FLOW. WARMEST AIR TO STAY
AGAINST THE ROCKIES AND EXPECT WARMEST TEMPS IN THE WEST WITH
COOLEST TEMPS IN NORTH. PROGGED SFC DEW POINTS DRY OUT INTO THE MID
50S CENTRAL AND NORTH AND SHOULD LET LOWS DROP INTO THE UPPER 50S TO
LOWER 60S.

SIMILAR PATTERN CONTINUES FOR SUNDAY WITH NEAR NEUTRAL TEMP
ADVECTION AND NORTHERLY FLOW. ETA AND AVN HINTING AT A WEAK VORT MAX
COMING DOWN THE FRONT RANGE AROUND 00Z. WONT GET EXCITED WITH THIS
FEATURE THIS FAR OUT AND WILL KEEP FORECAST DRY FOR NOW. TEMPS
SHOULD BE SIMILAR TO THOSE ON SATURDAY.

EXTENDED DISCUSSION...

TODAY/S MRF RUN FOLLOWS THE SAME PROGRESSION IT HAS SHOWN FOR THE
PAST 3 DAYS, TO RETROGRADE UPPER 4-CORNERS HIGH PRESSURE RIDGE BACK
WESTWARD TO THE WEST COAST.  UKMET AND (OLD) ECMWF BOTH BUILD THE
RIDGE SLIGHTLY WESTWARD, BUT NOT AS MUCH AS MRF.  NCEP PMDEPD
DISCUSSED THIS, AND SEEMS TO AGREE WITH A COMPROMISE OF THE LATEST
AVN AND YESTERDAY/S MRF.  THIS WILL LEAD TO A SLOW WARM UP OF DDC
CWA, AND LITTLE CHANCE FOR PRECIP.  ANY VORT MAX/SHORT WAVE THAT
ROUNDS THE UPPER HIGH PRESSURE CIRCULATION WOULD SURELY KICK OFF
SOME CONVECTION, BUT NO SUCH FEATURE IS CURRENTLY IDENTIFIABLE.  THE
ONE VORT CENTER ON SOUTHWEST SIDE OF HIGH THAT ROUNDED ARIZONA THIS
AM WILL LIKELY GET EJECTED EASTWARD AS IT ROUNDS THE NORTH SIDE OF
THE CIRCULATION PATTERN.  INSTEAD OF INTRODUCING SLIGHT CHANCES,
WILL LEAVE OUT OF EXTENDED FOR NOW.  TEMPS WILL SHOW A SLOW/GRADUAL
WARM UP, WITH DAYS 6 AND 7 PERHAPS EDGING TOWARD THE CENTURY MARK IN
PARTS OF CWA.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 064/087 061/086 060 21410
GCK 062/088 060/087 059 214-0
EHA 062/090 057/090 057 214-0
LBL 062/089 059/089 059 214-0
HYS 060/085 059/085 058 21300
P28 068/087 063/087 062 21620

.DDC...NONE.

POAGE/BURKE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 2:25 AM CDTFlash Flood WarningDDCEdwards, Pawnee3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.